Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

March 8, 2005Craven County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 8, 2005, 10:45 AM EST for Craven County, Jones County, Onslow County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2005, 10:45 AM EST (15:45 UTC)
Expired
Mar 8, 2005, 11:30 AM EST
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Craven County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 8:35 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 081545
SVRMHX
NCC049-103-133-081630-
/O.NEW.KMHX.SV.W.0003.050308T1545Z-050308T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1045 AM EST TUE MAR 8 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1130 AM EST

* AT 1041 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 16 MILES NORTH OF WYSE FORK TO 7 MILES WEST OF HAWS
  RUN...OR ALONG A LINE EXTENDING FROM SNOW HILL TO 15 MILES SOUTH OF
  BEULAVILLE...AND MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WYSE FORK AROUND 1050 AM EST...
  VERONA AROUND 1055 AM EST...
  TRENTON AROUND 1100 AM EST...
  TUSCARORA AROUND 1105 AM EST...
  VANCEBORO AROUND 1110 AM EST...
  TRENT WOODS AROUND 1115 AM EST...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS EASTERN NORTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3463 7733 3473 7740 3463 7738 3463 7765
      3463 7765 3502 7770 3515 7751 3523 7752
      3525 7743 3531 7744 3534 7725 3541 7718
      3526 7691 3515 7699 3504 7698 3494 7689
      3493 7672 3486 7674 3480 7714 3463 7714

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:19 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 8, 9:19 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
919 AM EST TUE MAR 8 2005

.SHORT TERM (TODAY)...UPDATED TEXT PRODUCTS FOR WATCH BOX NUMBER
48 UNTIL 18Z. LATEST RUC-40 SHOWING UPR TROF BECOMING MORE
NEGATIVELY TILTED THRU EARLY AFTERNOON. WINDS FIELDS ARE
IMPRESSIVE AND EXPECT SOME POTENTIAL DAMAGING WIND GUSTS ALONG
THIN LINE OF CONVECTION AS IT ADVANCES EAST THRU EARLY AFTERNOON.
WITH STRONG GRADIENT WINDS AWAY FROM CONVECTION...CONTINUE WIND
ADVISORY FOR THE AFTERNOON.

&&

.AVIATION...STRONG GUSTY WINDS WITH THE POTENTIAL FOR SOME LOW-
LEVEL WIND SHEAR THIS AFTERNOON. MVFR WITH OCCASIONAL IFR WITH
BRIEF HEAVY RAIN AND THUNDER THRU MID-AFTERNOON.

&&

.MARINE...VAD WIND PROFILES AND SOUNDING DATA SHOWING WINDS NEAR
70 KT AT 2000 FT. SOME OF THIS WIND LIKELY TO MIX DOWN IN
CONVECTION. GRADIENT WINDS ALREADY QUITE STRONG WITH 985 MB LOW
OVER SRN VA. CONTINUE ALL GALE WARNINGS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FOR NCZ047-081-095-098-103-104.
MARINE...GALE WARNING FOR AMZ130-135-150-152-154-156-158.

&&

SHORT TERM...COLLINS
LONG TERM...COLLINS
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Mar 8, 5:53 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 AM EST TUE MAR 8 2005

NCZ029-044>047-079>081-090>095-098-103-104-081251-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
553 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
GUSTS ACROSS EASTERN NORTH CAROLINA THIS MORNING.

STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS
AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN
NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON.

STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO
THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE AND WIND
ADVISORIES HAVE BEEN POSTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Mar 8, 4:55 AM EST, 5 hours 50 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EST TUE MAR 8 2005

NCZ029-044>047-079>081-090>095-098-103-104-081700-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
455 AM EST TUE MAR 8 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS MORNING...

DEVELOPING LOW PRESSURE TO THE NORTH WILL SWING A STRONG COLD FRONT
ACROSS EASTERN  NORTH CAROLINA BY EARLY THIS AFTERNOON. NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP IN THE MOIST AND
SOMEWHAT UNSTABLE AIRMASS AHEAD OF THE FRONT THIS MORNING.

STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS
AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN
NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON.

STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO
THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER
WINDS ARE POSSIBLE AND WIND ADVISORIES HAVE BEEN POSTED THERE.

RESIDENTS OF EASTERN NORTH CAROLINA SHOULD CLOSELY MONITOR THE LATEST
FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE THROUGHOUT
THE DAY. STORM SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS
MORNING.

JME
Local storm report, Mar 8, 10:45 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1045 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND DMG     4 S FAISON              35.06N 78.14W
03/08/2005                   DUPLIN             NC   EMERGENCY MNGR

            TREES DOWN

&&

PRINGLE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:07 AM ESTSevere Thunderstorm WarningMHXPitt23 min
Mar 8, 11:09 AM ESTSevere Thunderstorm WarningMHXBeaufort, Washington51 min
Mar 8, 11:19 AM ESTSevere Thunderstorm WarningMHXCarteret56 min
Mar 8, 11:25 AM ESTSevere Thunderstorm WarningMHXHyde, Pamlico, Tyrrell65 min
Mar 8, 11:27 AM ESTSevere Thunderstorm WarningMHXCraven, Jones, Onslow33 min
Mar 8, 11:41 AM ESTSpecial Marine WarningMHX64 min
Mar 8, 11:44 AM ESTSpecial Marine WarningMHX61 min
Mar 8, 11:58 AM ESTSevere Thunderstorm WarningMHXDare, Hyde62 min
Mar 8, 12:39 PM ESTSpecial Marine WarningMHX36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.